A fentanyl overdose led to the recent death of musician and singer Prince, according to the medical examiner’s report released June 2. The drug seems likely to become as notorious as propofol did after the death of Michael Jackson in 2009.
For all of us in anesthesiology who’ve been using fentanyl as a perfectly respectable anesthetic medication and pain reliever for as long as we can remember, it’s startling to see it become the cause of rising numbers of deaths from overdose. Fentanyl is a potent medication, useful in the operating room to cover the intense but short-lived stimulation of surgery. The onset of action is very fast, and the time that the drug effect lasts is relatively brief.
But fentanyl was never intended for casual use. Fentanyl is many times more potent than morphine; 100 micrograms, or 0.1 mg, of IV fentanyl is roughly equivalent to 10 mg of IV morphine. In March, the LA Times reported that 28 overdoses — six of them fatal — occurred in Sacramento over the course of just one week. The victims had taken pills that resembled Norco, a common pain reliever, but in fact the pills were laced with fentanyl. Even tiny amounts were enough to be lethal.
Like all opioids, fentanyl reduces the drive to breathe, and after a large enough dose a patient will stop breathing entirely. In addition to its effect on respiratory drive, fentanyl may also produce rigidity of the muscles in the chest and abdomen, severe enough to hamper attempts to ventilate or perform CPR.